Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Control of 2D scalar conservation laws in the presence of shocks

Authors: Rodrigo Lecaros and Enrique Zuazua
Journal: Math. Comp. 85 (2016), 1183-1224
MSC (2010): Primary 35L67, 49J20, 90C31, 49M30, 35L65
Published electronically: August 25, 2015
MathSciNet review: 3454362
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We analyze a model optimal control problem for a 2D scalar conservation law--the so-called inverse design problem--with the goal being to identify the initial datum leading to a given final time configuration. The presence of shocks is an impediment for classical methods, based on linearization, to be directly applied. We develop an alternating descent method that exploits the generalized linearization that takes into account both the sensitivity of the shock location and of the smooth components of solutions. A numerical implementation is proposed using splitting and finite differences. The descent method we propose is of alternating nature and combines variations taking account of the shock location and those that take care of the smooth components of the solution. The efficiency of the method is illustrated by numerical experiments.

References [Enhancements On Off] (What's this?)

  • [1] A. Adimurthi, S. Ghoshal, and V. Gowda, Exact controllability of scalar conservation law with strict convex flux,, preprint, 2011 <hal-00873553>.
  • [2] Fabio Ancona and Giuseppe Maria Coclite, On the attainable set for Temple class systems with boundary controls, SIAM J. Control Optim. 43 (2005), no. 6, 2166-2190 (electronic). MR 2179483 (2006f:93008),
  • [3] Fabio Ancona and Andrea Marson, On the attainable set for scalar nonlinear conservation laws with boundary control, SIAM J. Control Optim. 36 (1998), no. 1, 290-312 (electronic). MR 1616586 (99h:93008),
  • [4] Didier Auroux and Jacques Blum, Back and forth nudging algorithm for data assimilation problems, C. R. Math. Acad. Sci. Paris 340 (2005), no. 12, 873-878 (English, with English and French summaries). MR 2151776 (2006a:34019),
  • [5] Claude Bardos and Olivier Pironneau, A formalism for the differentiation of conservation laws, C. R. Math. Acad. Sci. Paris 335 (2002), no. 10, 839-845 (English, with English and French summaries). MR 1947710 (2004c:35265),
  • [6] F. Bouchut and F. James, One-dimensional transport equations with discontinuous coefficients, Nonlinear Anal. 32 (1998), no. 7, 891-933. MR 1618393 (2000a:35243),
  • [7] François Bouchut and François James, Differentiability with respect to initial data for a scalar conservation law, Hyperbolic problems: theory, numerics, applications, Vol. I (Zürich, 1998), Internat. Ser. Numer. Math., vol. 129, Birkhäuser, Basel, 1999, pp. 113-118. MR 1715739 (2000g:35137)
  • [8] T. Boukadida and A. Y. LeRoux, A new version of the two-dimensional Lax-Friedrichs scheme, Math. Comp. 63 (1994), no. 208, 541-553. MR 1242059 (95a:65124),
  • [9] Alberto Bressan and Andrea Marson, A maximum principle for optimally controlled systems of conservation laws, Rend. Sem. Mat. Univ. Padova 94 (1995), 79-94. MR 1370904 (97c:49025)
  • [10] Alberto Bressan and Andrea Marson, A variational calculus for discontinuous solutions of systems of conservation laws, Comm. Partial Differential Equations 20 (1995), no. 9-10, 1491-1552. MR 1349222 (96g:35120),
  • [11] J. Canny, A computational approach to edge detection, Pattern Analysis and Machine Intelligence, IEEE Transactions on PAMI-8 (1986), no. 6, 679-698.
  • [12] Carlos Castro, Francisco Palacios, and Enrique Zuazua, An alternating descent method for the optimal control of the inviscid Burgers equation in the presence of shocks, Math. Models Methods Appl. Sci. 18 (2008), no. 3, 369-416. MR 2397976 (2009c:35392),
  • [13] C. Castro, F. Palacios, and E. Zuazua, Optimal control and vanishing viscosity for the Burgers equation, Integral methods in science and engineering. Vol. 2, Birkhäuser Boston, Inc., Boston, MA, 2010, pp. 65-90. MR 2663150,
  • [14] Carlos Castro and Enrique Zuazua, Flux identification for 1-d scalar conservation laws in the presence of shocks, Math. Comp. 80 (2011), no. 276, 2025-2070. MR 2813348 (2012g:49079),
  • [15] Michael Crandall and Andrew Majda, The method of fractional steps for conservation laws, Numer. Math. 34 (1980), no. 3, 285-314. MR 571291 (81j:65101),
  • [16] Michael W. D. Davis and Michel David, An algorithm for finding the position of a point relative to a fixed polygonal boundary, J. Internat. Assoc. Math. Geol. 12 (1980), no. 1, 61-68. MR 594012 (81j:51001),
  • [17] François Dubois and Philippe LeFloch, Boundary conditions for nonlinear hyperbolic systems of conservation laws, J. Differential Equations 71 (1988), no. 1, 93-122. MR 922200 (89c:35099),
  • [18] Lawrence C. Evans, Partial Differential Equations, Graduate Studies in Mathematics, vol. 19, American Mathematical Society, Providence, RI, 1998. MR 1625845 (99e:35001)
  • [19] Caroline Fabre, Jean-Pierre Puel, and Enrique Zuazua, On the density of the range of the semigroup for semilinear heat equations, Control and optimal design of distributed parameter systems (Minneapolis, MN, 1992) IMA Vol. Math. Appl., vol. 70, Springer, New York, 1995, pp. 73-91. MR 1345629 (97a:35097),
  • [20] Stéphane Garreau, Philippe Guillaume, and Mohamed Masmoudi, The topological asymptotic for PDE systems: the elasticity case, SIAM J. Control Optim. 39 (2001), no. 6, 1756-1778 (electronic). MR 1825864 (2002m:49062),
  • [21] Michael B. Giles and Niles A. Pierce, Analytic adjoint solutions for the quasi-one-dimensional Euler equations, J. Fluid Mech. 426 (2001), 327-345. MR 1819479 (2002a:76037),
  • [22] Edwige Godlewski and Pierre-Arnaud Raviart, Hyperbolic Systems of Conservation Laws, Mathématiques & Applications (Paris) [Mathematics and Applications], vol. 3/4, Ellipses, Paris, 1991. MR 1304494 (95i:65146)
  • [23] Edwige Godlewski and Pierre-Arnaud Raviart, The linearized stability of solutions of nonlinear hyperbolic systems of conservation laws. A general numerical approach, Math. Comput. Simulation 50 (1999), no. 1-4, 77-95. Modelling '98 (Prague). MR 1717658 (2000i:35119),
  • [24] Laurent Gosse, A two-dimensional version of the Godunov scheme for scalar balance laws, SIAM J. Numer. Anal. 52 (2014), no. 2, 626-652. MR 3179555,
  • [25] Laurent Gosse and François James, Numerical approximations of one-dimensional linear conservation equations with discontinuous coefficients, Math. Comp. 69 (2000), no. 231, 987-1015. MR 1670896 (2000j:65077),
  • [26] J. Hall, Ptloc-a fortran subroutine for determining the position of a point relative to a closed boundary, Journal of the International Association for Mathematical Geology 7 (1975), no. 1, 75-79 (English).
  • [27] François James and Mauricio Sepúlveda, Convergence results for the flux identification in a scalar conservation law, SIAM J. Control Optim. 37 (1999), no. 3, 869-891 (electronic). MR 1680830 (2000b:65171),
  • [28] S. N. Kružkov, First order quasilinear equations with several independent variables., Mat. Sb. (N.S.) 81 (123) (1970), 228-255 (Russian). MR 0267257 (42 #2159)
  • [29] Andrew Majda, The stability of multidimensional shock fronts, Mem. Amer. Math. Soc. 41 (1983), no. 275, iv+95. MR 683422 (84e:35100),
  • [30] David Mumford and Jayant Shah, Optimal approximations by piecewise smooth functions and associated variational problems, Comm. Pure Appl. Math. 42 (1989), no. 5, 577-685. MR 997568 (90g:49033),
  • [31] L. Rudin, S. Osher, and E. Fatemi, Nonlinear total variation based noise removal algorithms, Phys. D 60 (1992), no. 1-4, 259-268.
  • [32] J. A. Sethian, Level Set Methods and Fast Marching Methods, Evolving Interfaces in Computational Geometry, Fluid Mechanics, Computer Vision, and Materials Science, 2nd ed., Cambridge Monographs on Applied and Computational Mathematics, vol. 3, Cambridge University Press, Cambridge, 1999. MR 1700751 (2000c:65015)
  • [33] Stefan Ulbrich, Adjoint-based derivative computations for the optimal control of discontinuous solutions of hyperbolic conservation laws, Optimization and control of distributed systems, Systems Control Lett. 48 (2003), no. 3-4, 313-328. MR 2020647 (2005g:49042),
  • [34] Xin Wen and Shi Jin, Convergence of an immersed interface upwind scheme for linear advection equations with piecewise constant coefficients. I. $ L^1$-error estimates, J. Comput. Math. 26 (2008), no. 1, 1-22. MR 2378582 (2009i:65146)
  • [35] Yuxi Zheng, Systems of Conservation Laws, Two-dimensional Riemann Problems, Progress in Nonlinear Differential Equations and Their Applications, 38, Birkhäuser Boston, Inc., Boston, MA, 2001. MR 1839813 (2002e:35155)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 35L67, 49J20, 90C31, 49M30, 35L65

Retrieve articles in all journals with MSC (2010): 35L67, 49J20, 90C31, 49M30, 35L65

Additional Information

Rodrigo Lecaros
Affiliation: BCAM - Basque Center for Applied Mathematics, Mazarredo 14, E-48009, Bilbao, Basque Country, Spain — and — CMM - Centro de Modelamiento Matemático. Universidad de Chile (UMI CNRS 2807), Avenida Blanco Encalada 2120, Casilla 170-3, Correo 3, Santiago, Chile

Enrique Zuazua
Affiliation: BCAM - Basque Center for Applied Mathematics, Mazarredo 14, E-48009, Bilbao, Basque Country, Spain — and — Ikerbasque - Basque Foundation for Science, Maria Diaz de Haro, 3. 48013 Bilbao, Basque Country, Spain

Received by editor(s): April 30, 2014
Received by editor(s) in revised form: October 3, 2014, and November 15, 2014
Published electronically: August 25, 2015
Additional Notes: The first author was partially supported by Basal-CMM project, PFB 03
This work was done while the second author was visiting the CIMI (Centre International de Mathématiques et Informatique) of Toulouse (France) and the University of Erlangen-Nürnberg within the Humboldt Research Award program
This work was supported by the Advanced Grants NUMERIWAVES/FP7-246775 of the European Research Council Executive Agency, FA9550-14-1-0214 of the EOARD-AFOSR, PI2010-04 and the BERC 2014-2017 program of the Basque Government, the MTM2011-29360-C02-00 and SEV-2013-0323 Grants of the MINECO
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society